Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cd4 count 600+, platelet count very low
Jan 13, 2010

Hi doctor,

I was diagnosed with hiv in August 2007. My last cd4 count was 2 months ago with 600+. 9 months ago my doctor found that my platelet count was very low & it remains that way till now. I did bone marrow test to find out if it was leukemia, fortunately, it was not leukemia. My doctor told me that it is Idiopathic thrombocytopenic purpura (ITP). I get bruises on my body sometimes & feel tired most of the time,nothing more than that. My doctor thinks it could be the virus. I will need to start taking stocrin & combivir soon. If possible i do not want to start on meds yet. what if it is not the virus thats causing my platelet low or are these meds going to make it worse. In my country plhiv will only start haart if the cd4 count less than 250. I need a second opinion from an expert.

Thank you for your time.

Response from Dr. Henry

ITP can be caused by HIV infection. It may respond in some cases to a burst of corticosteroids or splenectomy (both have possible downside problems). Antiretroviral therapy often will improve (but not always) low platelet counts so that is a reasonable consideration. For countries where CD4 count < 200-250 required for starting, sometimes the argument that the ITP is HIV related (a clinical complication of HIV) can lead to a waiver of the CD4 count criteria but that is highly variable. KH



Previous
Sugar, Calcium, etc
Next
Pregnant woman with HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement